An invitation to multisymplectic geometry
Authors
Leonid Ryvkin, Tilmann Wurzbacher
Abstract
In this article we study multisymplectic geometry, i.e., the geometry of manifolds with a non-degenerate, closed differential form. First we describe the transition from Lagrangian to Hamiltonian classical field theories, and then we reformulate the latter in “multisymplectic terms”. Furthermore, we investigate basic questions on normal forms of multisymplectic manifolds, notably the questions whether and when Darboux-type theorems hold, and “how many” diffeomorphisms certain, important classes of multisymplectic manifolds possess. Finally, we survey recent advances in the area of symmetries and conserved quantities on multisymplectic manifolds.
Keywords
Multisymplectic geometry; Lagrangian and Hamiltonian field theories; Darboux-type theorems; Groups of multisymplectic diffeomorphisms; Homotopy comoment
Citation
- Journal: Journal of Geometry and Physics
- Year: 2019
- Volume: 142
- Issue:
- Pages: 9–36
- Publisher: Elsevier BV
- DOI: 10.1016/j.geomphys.2019.03.006
BibTeX
@article{Ryvkin_2019,
title={{An invitation to multisymplectic geometry}},
volume={142},
ISSN={0393-0440},
DOI={10.1016/j.geomphys.2019.03.006},
journal={Journal of Geometry and Physics},
publisher={Elsevier BV},
author={Ryvkin, Leonid and Wurzbacher, Tilmann},
year={2019},
pages={9--36}
}
References
- Arnold, V. I. Mathematical Methods of Classical Mechanics. Graduate Texts in Mathematics (Springer New York, 1989). doi:10.1007/978-1-4757-2063-1 – 10.1007/978-1-4757-2063-1
- Boothby, W. M. Transitivity of the automorphisms of certain geometric structures. Transactions of the American Mathematical Society vol. 137 93–100 (1969) – 10.1090/s0002-9947-1969-0236961-0
- Bryant, R. L. Metrics with Exceptional Holonomy. The Annals of Mathematics vol. 126 525 (1987) – 10.2307/1971360
- Bryant, R. L. On the geometry of almost complex 6-manifolds. Asian Journal of Mathematics vol. 10 561–605 (2006) – 10.4310/ajm.2006.v10.n3.a4
- Bureš, Multisymplectic structures of degree three of product type on 6-dimensional manifolds. Rend. Circ. Mat. Palermo (2) Suppl. (2004)
- Callies, M., Frégier, Y., Rogers, C. L. & Zambon, M. Homotopy moment maps. Advances in Mathematics vol. 303 954–1043 (2016) – 10.1016/j.aim.2016.08.012
- Cantrijn, F., Ibort, A. & De León, M. On the geometry of multisymplectic manifolds. Journal of the Australian Mathematical Society. Series A. Pure Mathematics and Statistics vol. 66 303–330 (1999) – 10.1017/s1446788700036636
- Capdevielle, Classification des formes trilinéaires alternées en dimension 6. Enseignement Math. (2) (1972)
- Cariñena, J. F., Crampin, M. & Ibort, L. A. On the multisymplectic formalism for first order field theories. Differential Geometry and its Applications vol. 1 345–374 (1991) – 10.1016/0926-2245(91)90013-y
- Chevalley, C. & Eilenberg, S. Cohomology theory of Lie groups and Lie algebras. Transactions of the American Mathematical Society vol. 63 85–124 (1948) – 10.1090/s0002-9947-1948-0024908-8
- Cho, H., Salur, S. & Todd, A. J. Remarks on Hamiltonian structures in G2-geometry. Journal of Mathematical Physics vol. 54 (2013) – 10.1063/1.4834055
- Djoković, D. Ž. Classification of trivectors of an eight-dimensional real vector space. Linear and Multilinear Algebra vol. 13 3–39 (1983) – 10.1080/03081088308817501
- Echeverría-Enríquez, A., de León, M., Muñoz-Lecanda, M. C. & Román-Roy, N. Extended Hamiltonian systems in multisymplectic field theories. Journal of Mathematical Physics vol. 48 (2007) – 10.1063/1.2801875
- Goldschmidt, H. & Sternberg, S. The Hamilton-Cartan formalism in the calculus of variations. Annales de l’institut Fourier vol. 23 203–267 (1973) – 10.5802/aif.451
- Gotay, (1991)
- Gromov, M. Pseudo holomorphic curves in symplectic manifolds. Inventiones Mathematicae vol. 82 307–347 (1985) – 10.1007/bf01388806
- Hélein, Multisymplectic formalism and the covariant phase space. (2012)
- Hélein, F. & Kouneiher, J. Covariant Hamiltonian formalism for the calculus of variations with several variables: Lepage-Dedecker versus De Donder-Weyl. Advances in Theoretical and Mathematical Physics vol. 8 565–601 (2004) – 10.4310/atmp.2004.v8.n3.a5
- Hitchin, N. The Geometry of Three-Forms in Six Dimensions. Journal of Differential Geometry vol. 55 (2000) – 10.4310/jdg/1090341263
- Ibort, Multisymplectic geometry: Generic and exceptional. (2001)
- Kijowski, J. A finite-dimensional canonical formalism in the classical field theory. Communications in Mathematical Physics vol. 30 99–128 (1973) – 10.1007/bf01645975
- Kobayashi, Foundations of differential geometry. (1969)
- Kutzschebauch, F. & Ramos-Peon, A. An Oka Principle for a Parametric Infinite Transitivity Property. The Journal of Geometric Analysis vol. 27 2018–2043 (2016) – 10.1007/s12220-016-9749-0
- Libermann, Symplectic geometry and analytical mechanics. (1987)
- Madsen, T. B. & Swann, A. Multi-moment maps. Advances in Mathematics vol. 229 2287–2309 (2012) – 10.1016/j.aim.2012.01.002
- Martin, G. A Darboux theorem for multi-symplectic manifolds. Letters in Mathematical Physics vol. 16 133–138 (1988) – 10.1007/bf00402020
- Martinet, J. Sur les singularités des formes différentielles. Annales de l’institut Fourier vol. 20 95–178 (1970) – 10.5802/aif.340
- Moser, J. On the volume elements on a manifold. Transactions of the American Mathematical Society vol. 120 286–286 (1965) – 10.1090/s0002-9947-1965-0182927-5
- Ochiai, T. & Takahashi, T. The group of isometries of a left invariant Riemannian metric on a Lie group. Mathematische Annalen vol. 223 91–96 (1976) – 10.1007/bf01360280
- O’Neill, Semi-Riemannian geometry. (1983)
- PANÁK, M. & VANŽURA, J. THREE-FORMS AND ALMOST COMPLEX STRUCTURES ON SIX-DIMENSIONAL MANIFOLDS. Journal of the Australian Mathematical Society vol. 84 247–263 (2008) – 10.1017/s1446788708000426
- Roels, J. & Weinstein, A. Functions Whose Poisson Brackets Are Constants. Journal of Mathematical Physics vol. 12 1482–1486 (1971) – 10.1063/1.1665760
- Rogers, C. L. L ∞-Algebras from Multisymplectic Geometry. Letters in Mathematical Physics vol. 100 29–50 (2011) – 10.1007/s11005-011-0493-x
- Román-Roy, Multisymplectic Lagrangian and Hamiltonian formalisms of classical field theories. SIGMA Symmetry Integrability Geom. Methods Appl. (2009)
- Ryvkin, (2016)
- Ryvkin, (2016)
- Ryvkin, (2016)
- Ryvkin, L. & Wurzbacher, T. Existence and unicity of co-moments in multisymplectic geometry. Differential Geometry and its Applications vol. 41 1–11 (2015) – 10.1016/j.difgeo.2015.04.001
- Ryvkin, Conserved quantities on multisymplectic manifolds. J. Aust. Math. Soc. (2019)
- Saunders, The geometry of jet bundles. (1989)
- Schreiber, (2013)
- Shabazi, Products of multisymplectic manifolds and homotopy moment maps. J. Lie Theory (2016)
- Shafiee, M. On compact semisimple Lie groups as 2-plectic manifolds. Journal of Geometry vol. 105 615–623 (2014) – 10.1007/s00022-014-0223-5
- Turiel, Classification locale des 3-formes fermées infinitésimalement transitives à cinq variables. (1984)
- Lê, H. V. Geometric structures associated with a simple Cartan 3-form. Journal of Geometry and Physics vol. 70 205–223 (2013) – 10.1016/j.geomphys.2013.03.028
- Vanžura, One kind of multisymplectic structures on 6-manifolds. (2001)
- Vanžura, Special n-forms on a 2n-dimensional vector space. (2008)
- Volterra, Sopra una estensione della teoria Jacobi–Hamilton del calcolo delle variazioni. Rend. Cont. Acad. Lincei, Ser. IV (1890)
- Volterra, Sulle equazioni differenziali che provengono da questiono di calcolo delle variazioni. Rend. Cont. Acad. Lincei, Ser. IV (1890)
- Weinstein, A. Symplectic manifolds and their lagrangian submanifolds. Advances in Mathematics vol. 6 329–346 (1971) – 10.1016/0001-8708(71)90020-x
- Weinstein, Lectures on symplectic manifolds. (1977)
- Westwick, R. Real trivectors of rank seven. Linear and Multilinear Algebra vol. 10 183–204 (1981) – 10.1080/03081088108817411
- Zung, N. T. & Minh, T. H. Commuting foliations. Regular and Chaotic Dynamics vol. 18 608–622 (2013) – 10.1134/s156035471306004x